North Dakota, 2005

Hail in North Dakota, May 18, 2005

May 18, 2005 · NWS FGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 18, 1:40 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 18, 1:40 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT WED MAY 18 2005

...MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/SEVERE POTENTIAL
   THIS EVENING AND ADDITIONAL POPS OVER WEEKEND...

.CURRENT OBSERVATIONAL OVERVIEW...
19Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER WEST CENTRAL ND WITH
ASSOCIATED QUASI-STATIONARY FRONT TO SOUTHERN MN. LATEST WATER VAPOR
IMAGERY SHOWED 500MB LOW VICINITY OF ND/SD BORDER WITH DRY SLOT INTO
SOUTHERN SD. LATEST OBS INDICATED GOOD SURFACE HEATING DESTABILIZATION
WERE DRYING HAS OCCURRED WITH READINGS INTO THE LOWER 70S. CURRENT
RUC ANALYSIS SHOWED BEST INSTABILITY PARAMETERS ACROSS SOUTHEAST ND
WITH CAPES AROUND 500 J/KG/LIS TO MINUS 2.

.SHORT TERM (TONIGHT-SAT)...
NAM MODEL TAKES UPPER LEVEL LOW TO WESTERN WI BY THURSDAY AFTERNOON
WHILE NW/SE BOUNDARY LINGERS/BECOMES MORE ILL-DEFINED FROM ND INTO
THE CENTRAL GREAT LAKES. INSTABILITY PARAMETERS SETTING UP LATE THIS
AFTERNOON AND EVENING OVER CWFA I.E. SOUTHEAST ND INTO WEST CENTRAL
MINNESOTA SHOULD BE WEAK HOWEVER INCREASING LOW LEVEL CONVERGENCE
AND LOWER FREEZING LEVELS COULD BE SUPPORTIVE FOR A FEW SEVERE STORMS
CAPABLE OF PRODUCING LARGE HAIL. LATER ON THIS EVENING AND TONIGHT
ATMOSPHERE BEGINS TO STABILIZE WITH LOSS OF DAYTIME HEATING WITH MAIN
PRECIPITATION THREAT IN THE FORM OF SHOWERS SHIFTING EAST INTO MN
COUNTIES. LINGERING WEAK INSTABILITY NOTED ON THURSDAY HOWEVER AM
RELUCTANT TO ADD POPS ATTM WITH BUILDING 500MB HEIGHTS AND LACK OF
GOOD BOUNDARY FOR SURFACE CONVERGENCE TO FOCUS ON. FRIDAY NIGHT INTO
SATURDAY POP CHANCES RETURN TO CWFA AS 500MB RIDGE FLATTENS OVER THE
NORTHERN PLAINS IN RESPONSE TO SHORTWAVE ENERGY LIFTING NORTHEAST FROM
THE CENTRAL ROCKIES. PROGGED TRACK OF ASSOCIATED LOW PRESSURE SYSTEM
SUGGESTS RAIN/EMBEDDED THUNDER POSSIBLE LATE FRIDAY NIGHT IN THE
DEVILS LAKE BASIN AND ENTIRE CWFA ON SATURDAY. PRECIPITABLE WATER
VALUES LOWER THAN RECENT EVENTS...THUS NAM MAY BE A BIT TOO ROBUST
ON PROJECTED QPF. BEST INSTABILITY ON SATURDAY PROGGED ACROSS SOUTHERN
MOST COUNTIES THUS HAVE OPTED FOR LIKELY POPS FOR THUNDER IN THOSE
LOCATIONS. SEVERE THUNDERSTORM WATCH JUST ISSUED FOR SOUTHEAST ND
AND WEST CENTRAL MN UNTIL 00Z.

.LONG TERM (SUN-WED)...LONG WAVE PATTERN EXPECTED TO BE ESSENTIALLY
UNCHANGED WELL INTO NEXT WEEK WITH A WEAK UPPER RIDGE JUST TO OUR
WEST. THIS PATTERN HAS BEEN WET OF LATE SO AM HESITANT TO LEAVE THE
EXTENDED PERIOD DRY. BUT FOR NOW...GFS DIFFERS SLIGHTLY IN THAT AN
UPPER LEVEL OPEN SHORTWAVE AND ASSOCIATED LOW LEVEL TROUGH PASS BY
ON MON NIGHT WITH AIR ONLY UNSTABLE ENOUGH FOR A BRIEF (CHANCE OF)
PERIOD FOR THUNDERSTORMS. IT THEN GETS BY US TO USHER IN DRIER AIR
BEFORE DIGGING ENOUGH TO BE A LONGER TERM THREAT. SO OPTED FOR A
SLIGHT CHANCE OF CONVECTION MON NIGHT BUT NOT MORE TO STAY WITHIN
COORDINATION. TEMPERATURES ESSENTIALLY UNCHANGED.

&&
.AVIATION...IFR CONDITIONS MAY RETURN TONIGHT AFTER CONVECTION IS
DONE AND WINDS DROP OFF. AMONG TAF SITES THAT WOULD MOST LIKELY BE
AT BJI BUT GFK/FAR WILL LIKELY BE SLIGHTLY BETTER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH 286 UNTIL 7PM FOR SOUTHEAST ND
MN...SEVERE THUNDERSTORM WATCH 286 UNTIL 7PM FOR WEST CENTRAL MN

&&

BERG/GV
Hazardous weather outlook, May 18, 5:22 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
622 AM CDT WED MAY 18 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181421-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
622 AM CDT WED MAY 18 2005

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING ACROSS MUCH OF EASTERN NORTH DAKOTA AND WEST CENTRAL
MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 2 PM AND 8 PM
TODAY OVER EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA.
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL FOR LARGE
HAIL. THE RISK AREA IS SOUTH OF A LANGDON TO THIEF RIVER FALLS TO
WADENA LINE AND DOES INCLUDE GRAND FORKS...FARGO AND MUCH OF
MINNESOTA LAKES COUNTRY.

THERE REMAINS SOME UNCERTAINTY IN HOW MUCH SEVERE WEATHER WILL
OCCUR.  AN UPPER LOW WILL MOVE TO NEAR JAMESTOWN BY LATE TODAY WITH
A SURFACE LOW LOCATED NEAR DEVILS LAKE.  SOME CLEARING WILL WORK ITS
WAY INTO EASTERN NORTH DAKOTA TODAY JUST EAST OF THIS LOW.  IN AREAS
THAT GET SOME SUN...TEMPERATURES WILL RISE INTO THE 70S THIS
AFTERNOON.  IF THIS DOES OCCUR...INSTABILITY VALUES WILL BE GREAT
ENOUGH SO THAT SCATTERED SEVERE THUNDERSTORMS SHOULD BE ABLE TO FORM
JUST EAST OF THE UPPER LOW CENTER OVER SOUTHEAST AND EAST CENTRAL
NORTH DAKOTA IN THE AFTERNOON AND SPREAD INTO MINNESOTA.  HAIL IS
THE MAIN THREAT THOUGH AN ISOLATED TORNADO WOULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

RIDDLE

In the hours before

Special weather statement, May 18, 12:48 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
148 PM CDT WED MAY 18 2005

MNZ003-024-027>032-040-NDZ039-049-052>053-190200-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 286
UNTIL 900 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES

CASS                  RANSOM                RICHLAND
SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND
WAHPETON.

GV
Special weather statement, May 18, 12:48 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
148 PM CDT WED MAY 18 2005

CORRECTED FOR EXPIRATION TIME OF WATCH

MNZ003-024-027>032-040-NDZ039-049-052>053-190000-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 286
UNTIL 700 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES

CASS                  RANSOM                RICHLAND
SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND
WAHPETON.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 39 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
May 18, 4:55 PM CST
Where
Cass County, 8 mi W of Hunter
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.183, -97.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454374.